Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On the distribution of maxima of martingales


Authors: Lester E. Dubins and David Gilat
Journal: Proc. Amer. Math. Soc. 68 (1978), 337-338
MSC: Primary 60G45
DOI: https://doi.org/10.1090/S0002-9939-1978-0494473-4
MathSciNet review: 0494473
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Partial order the set of distributions on the real line by $ \nu \leqslant \nu '$ if $ \nu (x,\infty ) \leqslant \nu '(x,\infty )$ for all x. Then, for each $ \mu $ with a finite first moment, the family $ M(\mu )$ of all $ \nu $ which are distributions of (essential) suprema of martingales closed on the right by a $ \mu $-distributed random number, has a least upper bound $ {\mu ^ \ast }$, and is, therefore, a tight family. In fact, $ {\mu ^ \ast }$ is $ \bar \mu $, the distribution of the Hardy-Littlewood extremal maximal function associated with $ \mu $. Moreover, $ {\mu ^ \ast }$ is itself an element of $ M(\mu )$. For each $ p > 1$, the classical moment inequality that the $ {L_p}$ norm of $ \bar \mu $ (and of $ {\mu ^ \ast }$) is at most $ p/(p - 1)$ times the $ {L_p}$ norm of $ \mu $ is shown to be sharp.


References [Enhancements On Off] (What's this?)

  • [1] D. Blackwell and L. E. Dubins, A converse to the dominated convergence theorem, Illinois J. Math. 7 (1963), 508-514. MR 0151572 (27:1557)
  • [2] B. de Finetti, Probability, induction and statistics, Wiley, New York, 1972.
  • [3] -, Theory of probability, Vol. 1, Wiley, New York, 1974.
  • [4] J. L. Doob, Stochastic processes, Wiley, New York, 1953. MR 0058896 (15:445b)
  • [5] G. H. Hardy and J. E. Littlewood, A maximal theorem with function-theoretic applications, Acta Math. 54 (1930), 81-116. MR 1555303

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 60G45

Retrieve articles in all journals with MSC: 60G45


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1978-0494473-4
Keywords: Hardy-Littlewood maximal function, martingale, $ {L_p}$, $ L \log L$
Article copyright: © Copyright 1978 American Mathematical Society

American Mathematical Society